Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS State College, PA

June 2, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 2, 2018, 7:39 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 7:39 PM EDT (23:39 UTC)
Expired
Jun 3, 2018, 1:15 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 138 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:27 PM EDTFLASH FLOODHerman Heights, PA2 TO 3 FEET OF WATER OVER NORTH SHERMAN ST EXTENSION AT JERUSALEM SCHOOL ROAD
Jun 2, 9:15 PM EDTHEAVY RAIN 2.11 Nw Gwendale, PA2.10 INCHES BETWEEN 7:15 AND 9:15 PM
Jun 2, 9:16 PM EDTFLASH FLOOD1 Nnw Yorkshire, PACAR STRANDED IN FLOOD WATER
Jun 2, 9:20 PM EDTFLASH FLOODHallam, PACREEK OVER ROAD. ROAD IMPASSABLE.
Jun 2, 9:30 PM EDTHEAVY RAIN 1.66Yorklyn, PA1.66 INCHES BETWEEN 6:45 PM AND 9:30 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WGUS51 KCTP 022339
FFWCTP
PAC071-133-030215-
/O.NEW.KCTP.FF.W.0006.180602T2339Z-180603T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
739 PM EDT SAT JUN 2 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Lancaster County in south central Pennsylvania...
  Central York County in south central Pennsylvania...

* Until 1015 PM EDT.

* At 736 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to an inch and a half of 
  rain has already fallen in a stripe from Intercourse to Lancaster 
  City to East Prospect and York City. Flash flooding is expected to 
  begin shortly as additional rain is moving in from the east. 

  While the additional rain will be lighter than what just occurred, 
  it will push the creeks and streams even higher.

* Some locations that will experience flooding include...
  Akron, Millersville, Parkville, Red Lion, Mount Joy, New Holland,
  Willow Street, Spry, Columbia and Weigelstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
      4001 7702 4003 7707 4006 7710 4020 7596
      4014 7587 4010 7594 4004 7594 3997 7599
      3993 7598 3993 7600 3991 7600 3978 7700

$$

Dangelo
4 follow-up statements
066 
WGUS71 KCTP 030037
FFSCTP

Flash Flood Statement
National Weather Service State College PA
837 PM EDT SAT JUN 2 2018

PAC071-133-030215-
/O.CON.KCTP.FF.W.0006.000000T0000Z-180603T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
837 PM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
LANCASTER AND CENTRAL YORK COUNTIES...

At 831 PM EDT, local law enforcement reported flash flooding on the 
northern side of the City of York.  in central York County. Up to 
two inches of rain have already fallen. Flash flooding is already 
occurring. 

Additional rainfall amounts of one half of an inch to two inches are 
possible in the warned area. The heaviest rain will move over 
Marietta, Manchester and York through 9 PM EDT.

If you received heavy rain yesterday, and again earlier today, 
there will be flooding very close to you. 

Some locations that will experience flooding include...
York, Dover, Millersville, Mount Joy, Columbia, and Weigelstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Never drive into moving water.

&&

LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
      4001 7702 4003 7707 4006 7710 4020 7596
      4014 7587 4010 7594 4004 7594 3997 7599
      3993 7598 3993 7600 3991 7600 3978 7700

$$

Dangelo
695 
WGUS71 KCTP 030136
FFSCTP

Flash Flood Statement
National Weather Service State College PA
936 PM EDT SAT JUN 2 2018

PAC071-133-030215-
/O.CON.KCTP.FF.W.0006.000000T0000Z-180603T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
936 PM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
LANCASTER AND CENTRAL YORK COUNTIES...

At 930 PM EDT, local law enforcement reported flash flooding in many 
locations around York County. A few cars have been stranded. Flash 
flooding is already occurring. 

The rainfall has tapered off over much of the warning area, but 
additional rain is moving in from the east. 

The heaviest rainfall has occurred in and to the north of York. 
There have been cars stranded in the flood water. 

The Codorus Creek flowing north through Pleasureville and into the 
Susquehanna River is likely to have some of the highest rises 
of the larger creeks in the area..  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
      4001 7702 4003 7707 4006 7710 4020 7596
      4014 7587 4010 7594 4004 7594 3997 7599
      3993 7598 3993 7600 3991 7600 3978 7700

$$

Dangelo
554 
WGUS51 KCTP 030159
FFWCTP
PAC071-133-030515-
/O.EXT.KCTP.FF.W.0006.000000T0000Z-180603T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
959 PM EDT SAT JUN 2 2018

The National Weather Service in State College PA has extended the

* Flash Flood Warning for...
  Lancaster County in south central Pennsylvania...
  Central York County in south central Pennsylvania...

* Until 115 AM EDT.

* At 958 PM EDT, local law enforcement reported flash flooding in 
  the warned area. Flash flooding is already occurring. Additional 
  thunderstorms are moving in from the east. This will prolong any 
  flooding and may generate new flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
      4001 7702 4003 7707 4006 7710 4020 7596
      4014 7587 4010 7594 4004 7594 3997 7599
      3993 7598 3993 7600 3991 7600 3978 7700

$$

Dangelo
088 
WGUS71 KCTP 030337
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1137 PM EDT SAT JUN 2 2018

PAC071-133-030515-
/O.CON.KCTP.FF.W.0006.000000T0000Z-180603T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-York PA-
1137 PM EDT SAT JUN 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT FOR
LANCASTER AND CENTRAL YORK COUNTIES...

At 1130 PM EDT, flash flooding was still occurring over parts of 
York County with mainly light rain falling in the warning area. 

Additional heavy rain and thunderstorms are moving into Lancaster 
County from the east and will continue into southern Lancaster and 
York Counties. 

Additional rainfall amounts of an inch or more are possible south of 
route 30 through 1 AM EDT. 

Even if the flood water has receded in some locations, this 
additional rainfall may renew the flooding and may make portions of 
the area which have not yet had flooding see problems occur. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3983 7700 3986 7696 3989 7698 3994 7697
      4001 7702 4003 7707 4006 7710 4020 7596
      4014 7587 4010 7594 4004 7594 3997 7599
      3993 7598 3993 7600 3991 7600 3978 7700

$$

Dangelo

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:29 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 3:29 PM EDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
329 PM EDT Sat Jun 2 2018

.SYNOPSIS...
A cut off upper low will linger over the Mid Atlantic region
through Sunday. The upper low will lift out next week ahead of
an anomalous upper trough building over the northeast conus.
These features will keep some showers around the area from time
to time, but overall next week will be less humid.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Isolated showers are spread across my southern tier in the high
moisture environment and diurnal heating release instability
under the influence of weak forcing aloft as 578 dm 500 mb low
center drifts south of the Mason Dixon line.. Decent cell
motions to the SSW initially and best sfc moisture flux over MD
and VA this afternoon, and LLVL winds from the north are
pooling highest PW and sfc dewpoints south of the Mason Dixon
line. Deep layer PW conts to decrease across all but the
southern tier of central PA which is holding steady between
1.75" and 1.9". Sfc moisture flux from the HRRR is most
pronounced south of the Mason Dixon line this afternoon, and
expect most of the heavy rainers to occur south of my counties
over MD and northern Virginia during the afternoon.

However, towards evening moisture flux increases dramatically
over the Lower Susq with PW increasing to around 2"+ near the MD
border. This as LLVLs respond to increasing easterly flow around
northern New England high and sfc low over the Chesapeake
Region. Potential for heavy rainers to once again move over my
southeast counties and especially Lancaster/York counties is
greatest from late afternoon through late evening as a result.
Based on already very wet ground and latest CAMS, will maintain
flash flood watch for Adams, York and Lancaster counties for
this afteroon through 06Z Sunday. Northerly flow should advect
enough drier air into northern PA to keep at least partial
clearing north of I80...and just slight chc mentions over the
central mountains.

Heavy rain threat over the far south/southeast persists through
late tonight before the combination of a moist easterly flow
and an approaching mid level trough over the Grt Lks leads to
an increasingly wet forecast Sunday morning and more stable low
levels.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Deep layer moisture gradually increases on Sunday with the heavy
rain threat slowly decreasing as a result, but cloud cover and
deep easterly flow will make for a soggy and cool Sunday for
most. Temperatures will be held well below seasonal norms
Sunday with maxes only in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Made only minor changes to the package.

Abnormal weather pattern this spring will continue to prevail.

Very cold and dry air to the north this morning will continue
to try to work into the area early next week. As the upper lvl
low lifts northeast on Monday, the chance of showers should
decrease later on Monday.

A strong jet max dropping southeast later Tuesday will result
in more showers and storms.

The best chance of dry conditions will be Wednesday into
Thursday, as weak high pressure works into the area.

Another cold front drops southeast on Friday, thus a chance
of showers and storms.

Next Saturday, went with the superblend. Some chance of showers.
EC supports a weak low dropping into the lee side low, a long
ways out, but in the area that often trys to balance the energy
balance of the earth, thus some support for a winter type low
forming. New EC shows a significant cool down behind this system.
Not a good thing, given how wet things have been this spring.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered to numerous showers and scattered thunderstorms (with
potentially locally heavy rainfall) increase this afternoon
into this evening especially along and south of the PA
Turnpike. Central and north central PA will be mostly VFR
through this evening.

The combination of a moist easterly flow and an approaching mid
level trough over the Great Lakes will lead to an increasingly
wet forecast tonight into Sunday as widespread restrictions
return. The chance for thunder will be low, but showers will
become more numerous later tonight into Sunday areawide.

.Outlook...

Sun...Cig restrictions likely, especially western half.

Mon...Patchy AM fog, then ceiling restrictions likely.

Tue-Wed...Patchy AM fog.

Thu...Patchy AM fog. Chc afternoon shra.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Sunday for PAZ064>066.

&&

SYNOPSIS...DeVoir/Martin
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Martin
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jun 2, 6:52 PM EDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
652 PM EDT Sat Jun 2 2018

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-063-032300-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-
652 PM EDT Sat Jun 2 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PAZ033>036-064>066-032300-
Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster-
652 PM EDT Sat Jun 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 2, 6:07 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
607 PM EDT SAT JUN 2 2018

PAZ065-066-022245-
York PA-Lancaster PA-
607 PM EDT SAT JUN 2 2018

...VERY HEAVY RAIN FALLING OVER VERY WET AREAS OF LANCASTER COUNTY...

At 603 PM EDT, Doppler radar indicated a cluster of strong
thunderstorms near Turkey Hill and Millersville, moving west at 15
mph.

Torrential rain is expected. Rain rates of greater than two inches
per hour are expected for more than 30 minutes. Winds in excess of
30 mph are also possible.

This same area is already water-logged from last night's flooding
rainfall to more than 2 inches. Localized minor flooding is
expected, and if flash flooding becomes likely, a Flash Flood
Warning will be issued.

Locations impacted include...
Dallastown, Millersville, Red Lion, Columbia, Spry, York, Brogue,
Mountville, Windsor, Stonybrook-Wilshire, Salunga-Landisville, East
York, Yorklyn, Hallam, Yorkana, Yoe, Shenks Ferry, Safe Harbor,
Wrightsville and Tyler Run-Queens Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4011 7638 3991 7630 3983 7665 4000 7671
TIME...MOT...LOC 2203Z 069DEG 16KT 3997 7645

Dangelo
Special weather statement, Jun 2, 7:12 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
712 PM EDT SAT JUN 2 2018

PAZ064-065-022345-
York PA-Adams PA-
712 PM EDT SAT JUN 2 2018

...SPECIAL WEATHER STATEMENT...

At 712 PM EDT, Doppler radar indicated a strong thunderstorm over
West York, moving west at 20 mph.

Torrential rain is expected.
Winds in excess of 30 mph are possible.

Locations impacted include...
Dallastown, York, Red Lion, Spry, Weigelstown, Hanover, North York,
Mount Wolf, West York, Windsor, York Airport, Spring Grove,
Stonybrook-Wilshire, New Oxford, Lake Meade, East Berlin, East York,
Yorklyn, Grantley and Hallam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Turn around don't drown.

&&

LAT...LON 3980 7705 4005 7707 4009 7668 4006 7666
      4005 7659 3990 7654
TIME...MOT...LOC 2312Z 085DEG 15KT 3995 7679

Ceru

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:39 PM EDTAreal Flood AdvisoryCTPAdams111 min
Jun 1, 10:40 PM EDTFlash Flood WatchCTPAdams, Lancaster, York7 hr
Jun 1, 11:38 PM EDTFlash Flood WarningCTPLancaster3 hr
Jun 1, 11:53 PM EDTAreal Flood AdvisoryCTPYork3 hr
Jun 2, 12:47 AM EDTFlash Flood WarningCTPYork3 hr
Jun 2, 1:02 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jun 2, 2:29 AM EDTFlash Flood WarningCTPLancaster3 hr
Jun 2, 5:40 AM EDTFlash Flood WatchCTPAdams, Bedford, Franklin, Fulton, Lancaster, Somerset and 1 more22 hr
Jun 2, 3:44 PM EDTAreal Flood AdvisoryCTPBedford, Somerset2 hr
Jun 2, 5:38 PM EDTAreal Flood AdvisoryCTPLancaster, York112 min
Jun 2, 6:07 PM EDTSpecial Weather StatementCTPYork38 min
Jun 2, 7:10 PM EDTAreal Flood AdvisoryCTPYork4 hr
Jun 2, 7:12 PM EDTSpecial Weather StatementCTPYork33 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.